Remicade/Prednisone Acne: Yes, It IS the Medication and No, You’re Not Crazy
I just got back from an appointment with my dermatologist. I’ve been seeing him for a year on and off and he is one of those physicians that regardless of their specialty, they look at the entire picture— something important for a patient with autoimmune, endocrine, and possibly genetic issues.
He walks in (I haven’t see him since last August) and rather than saying hello, he says:
Two things: have you been diagnosed with PCOS and do you have Lupus?
Well okay then! Talk about accurate. First and foremost he wanted to know why a diagnosis of Lupus hasn’t been confirmed, that lacking a positive ANA does not mean one does not have Lupus. I know this, but I also know that something like less than 7% of all people with Lupus have a seronegative type and that most rheumatologists hesitate to diagnose it. Either way, he is confident that I’m dealing with Lupus and discussed alternatives to a steroid cream for my painful malar rash (he recommended Cerave. Prescription cortisone creams can actually think the skin and my skin is already delicate/sensitive).
We discussed the endocrine issues: Cushing’s vs. PCOS. When I explained that I was on Remicade he knew exactly why I had acne. Apparently it is not the actual medication make-up that causes acne, but the effect Remicade has on the immune system. Which makes sense. If your immune system is suppressed it’s not going to be able to fight off facial bacteria like it could prior to starting the medication. It’s the perfect storm for cystic/inflammatory acne. The steroids didn’t help the situation either. Someone needs to send that memo to local rheumatologists. I’m not the only one with this issue and doctors are insistent that Remicade is not the culprit.
So I’m being put on a 150mg dose of antibiotics, Tazarac, and Duac Topical Gel.
And I’m terrified. Tazarac is extremely strong and effective, but I was warned that it will “tear [my] skin up” initially for about a month and though it will seem to be getting worse, after four weeks it will become my “miracle product” and to stick with it. So okay. Month of acne hell, bring it on. I wish I didn’t have to endure this “acne hell” at the very start of the semester, but at least I am moving in the right direction.
- Duac Topical Gel is part benzoyl peroxide (5%) and antibiotic Clindamycin
- Tazarac Cream is a very strong retinoid that comes in two strengths (I was given the strongest dosage). It is so strong that for the first week, I am to apply it for only one minute before I wipe it off. Just one minute for one week of this stuff on my skin is enough to rip it apart. Then week two, I leave it on for two minutes. And so on, until my skin tolerates it enough to leave on over night.
- Doxycycline. An antibiotic to fight the bacteria/infection. Went to fill this prescription and they told me this was SIX HUNDRED DOLLARS without insurance and EIGHTY SIX dollars with insurance for a thirty day supply! Are you kidding me!? For some perspective: without insurance the 30 day supply is more than one month of rent. Yeah, insane. Haven’t paid for that one yet until I ask the dermatologist about alternatives since I do not have $86 every 30 days.
Over the next four months, I’m going to be documenting my skin each week so you guys can see what I’m dealing and starting with and where I end up. I’ll be showing you and discussing the products I’m using and keeping track of my progress. I’m hoping that by documenting my progress each week I’ll find the initially “purging” more bearable. Ever since posting about my sudden acne troubles with Remicade and possble Cushing’s/PCOS, so many of you have written to me with the same problem, that your rheumatologist’s did not see Remicade as the problem but your dermatologist’s did, that nothing over the counter is working, etc. Please, go see a dermatologist. If you are in south Florida and are looking for a superb dermatologist, send me a message and I would be happy to share my doctor’s information.
In just six hours since dabbing a bit of the sample of Duac gel on my face, my skin has improved dramatically! So when you watch the upcoming video updates, please note that what you are seeing is already improved.
For me personally, nothing impacts my self esteem more than my skin. Not my weight, not my teeth (which are slightly stained due to antibiotics after my first surgery years ago), nothing determines my level of confidence like my skin does. Biologics are going to be a part of my life for who knows how many years to come, but fingers are crossed that acne will eventually be a part of my past.
14 Notes/ Hide
- besteroids likes this
- skincare9111 reblogged this from chroniccurve
- skincare9111 likes this
- fakeattheseams said: I have the same issues with the acne from remicade and it makes perfect sense. Especially since it started last summer when I was on steroids and started remicade.
- sonnetrisesslowly said: That sounds like an amazing doc, wish it were in my area! My mom and I are both seroneg for our ANAs with RA so I know just how that is…!
- ethanembryo likes this
- maggiemunkee reblogged this from chroniccurve
- alittlemercy likes this
- m-forty-two said: It’s so reassuring to find doctors who just get it. I love when that happens. And I feel you on the med prices— my domperidone is $120 a month.
- cranquis said: Make sure they prescribed doxycycline “hyclate”, which is way cheaper than the other version of doxy, btw.
- loiteringdinosaurs likes this
- supermodelrevealed said: Will be following this very closely!
- supermodelrevealed likes this
- chroniccurve posted this